Reports of adverse behavioral reactions to triazolam, a triazolobenzodiazepine ultra—short-acting hypnotic, were examined in the postmarketing surveillance Spontaneous Reporting System of the Food and Drug Administration. Reports for triazolam of confusion, amnesia, bizarre behavior, agitation, and hallucinations were compared with reports of these reactions for temazepam, another shortacting hypnotic. Analysis of individual case reports from marketing through 1985 for triazolam vs temazepam showed 133 vs two for confusion, 109 vs three for amnesia, 59 vs two for bizarre behavior, 58 vs four for agitation, and 40 vs one for hallucinations. Considering extent of use, reporting rates for triazolam were 22 to 99 times those for temazepam, depending on the reaction. Reactions to triazolam tended to occur at higher doses and in older patients. This and an updated analysis of aggregate reports for the first 7 years of marketing of each drug with reporting rates and adjustment for various factors suggest a higher occurrence of these reactions with triazolam, but selection factors cannot be completely ruled out. When treating insomnia, physicians should emphasize sleep hygiene practices as alternatives to drug therapy; if drug therapy is required, they should prescribe hypnotics at the lowest recommended doses for the shortest clinically necessary durations and discontinue medication use should any adverse reactions occur.
(Arch Intern Med. 1991;151:2003-2008)